Alert archive / Indiana / Gale Watches in 2016
Gale Watch 6, NWS Northern Indiana
NWS Northern Indiana issued this gale watch at Mar 31, 2016, 4:04 PM EDT. It took effect at Apr 2, 2016, 11:00 AM EDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 31, 2016, 4:04 PM EDT (20:04 UTC)
- In effect from
- Apr 2, 2016, 11:00 AM EDT
- Expired
- Apr 1, 2016, 9:55 PM EDT
- In force
- Issued by
- NWS Northern Indiana
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this gale watch went out at Mar 31, 3:26 PM EDT, 38 minutes earlier.
Area forecast discussion, Mar 31, 3:26 PM EDT, 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 326 PM EDT THU MAR 31 2016 .SYNOPSIS... ISSUED AT 1239 PM EDT THU MAR 31 2016 SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH LATE THIS AFTERNOON AND EVENING WITH ISOLATED SEVERE WEATHER POSSIBLE. THE BEST CHANCES FOR SEVERE WEATHER ARE SOUTH OF US-30 AND WEST OF I-69. COLDER WEATHER WILL SETTLE IN FRIDAY AND INTO THE WEEKEND WITH HIGHS ONLY IN THE 40S WITH A CHANCE OF RAIN OR SHOW SHOWERS FRIDAY NIGHT AND PERSISTING THROUGH SUNDAY NIGHT. && .SHORT TERM...(LATE THIS AFTERNOON INTO TONIGHT) ISSUED AT 324 PM EDT THU MAR 31 2016 MAIN FOCUS REMAINS ON TIMING AND INTENSITY OF CONVECTION TO MOVE EAST THROUGH AREAS WEST OF I-69 4-7 PM AND POINTS EAST 6-9 PM. INCREASED MID LEVEL FORCING/COOLING ON THE NOSE OF A 100 KT 5H JET...AND WEAK BOUNDARY LAYER DESTABILIZATION WITHIN MOIST WARM SECTOR...HAS BEEN ENOUGH TO GENERATE LINE(S) OF CONVECTION ALONG AND IN ADVANCE OF A TRAILING COLD FRONT AND PRE-FRONTAL TROUGH JUST WEST OF THE FORECAST AREA AS OF 18Z. HIGH CONFIDENCE FOR THIS ACTIVITY TO HOLD TOGETHER EAST THROUGH THE AREA AS SHORTWAVE AND ELONGATED SFC REFLECTION LIFT NORTHEAST THROUGH MI...FORCING COLD FRONT AND LEADING/NARROW LOW LEVEL MOISTURE PLUME THROUGH. THE SEVERE THREAT CONTINUES TO LOOK ISOLATED AT BEST GIVEN A MARGINAL CAPE PROFILE IN ADVANCE OF THE FRONT...ALTHOUGH HIGHLY SHEARED ENVIRONMENT SUPPORTS GOING LOW RISK (5-15%) FOR HAIL GIVEN STEEPENING LAPSE RATES WITHIN HAIL GROWTH ZONE AND ISO DAMAGING WINDS > 45 MPH PER STRONG BACKGROUND FLOW. TORNADO THREAT EVEN LOWER GIVEN ELONGATED NATURE/FARTHER NORTH TRACK OF THE SFC LOW PREVENTING MUCH BACKING. COOLER/DRIER AIR WILL FILTER IN POST FRONTAL TONIGHT AS MI SHORTWAVE EXITS NE INTO SOUTHEAST CANADA AND TRAILING PV ANOMALY DROPS SOUTHEAST INTO IA. LOW CLOUDS WILL LIKELY BUILD BACK IN OVERNIGHT NEAR A SWD SAGGING SECONDARY TROUGH. && .LONG TERM...(FRIDAY THROUGH THURSDAY) ISSUED AT 324 PM EDT THU MAR 31 2016 SEVERAL FAST MOVING SHORT WAVES TO WATCH IN THE LONG TERM PERIOD WITH PCPN TYPE AND TEMPERATURES BEING PROBLEMATIC GIVEN SMALL WAVELENGTHS AND FAST NATURE TO THESE SYSTEMS. OVERALL THEME OF THIS LONG TERM WILL BE BELOW NORMAL TEMPERATURES AND GENERALLY LIGHT MIXED PRECIPITATION CHANCES. DAMPENING SHORT WAVE TO MOVE THROUGH THE AREA FRIDAY WITH MODEST DPVA AND MOISTURE ADVECTION AHEAD OF IT. FAST MOVING JET STREAK LOOKS TO DEVELOP WITH LEFT FRONT QUAD PROVIDING UPPER LEVEL DIFFLUENCE MID DAY FOR SHOWER DEVELOPMENT. CANNOT RULE OUT THUNDER GIVEN COLD POOL BUT WILL NOT INTRODUCE AT THIS POINT. PCPN TYPE LOOKS TO BE PRIMARILY RAIN WITH BOUNDARY LAYER APPEARING WARM ENOUGH TO MELT ANY FROZEN PCPN. 850MB TEMPS IN THE -1C TO -4C RANGE BUT 1000-850MB THICKNESS VALUES ABOVE CRITICAL 1300M. HOWEVER...EVAP/DYNAMIC COOLING WITH ANY STRONGER AREAS OF ASCENT COULD BE ENOUGH FOR BRIEF ISOLATED SNOW SHOWERS OR GRAUPEL IN THE NORTH WITH THE RAIN. FOR NOW GIVEN AFTERNOON TIMING PLAN TO KEEP PCPN ALL LIQUID. MUCH COLDER AIR THEN SWEEPS IN BEHIND ASSOCIATED COLD FRONT FRIDAY EVENING. CHANCES FOR MIXED PCPN EARLY THEN LIGHT SNOW SHOWERS WITH RESIDUAL MOISTURE AND TRAJECTORIES OFF OF LAKE MICHIGAN. POTENT SHORT WAVE TO THEN RACE ACROSS THE GREAT LAKES SATURDAY WITH INCREASING MOISTURE AND ASCENT SOUTH OF LOW TRACK. LIGHT PCPN AGAIN LIKELY ESPECIALLY NORTHEAST. TRAJECTORIES BECOME FAVORABLE OFF THE LAKE WITH DELTA T VALUES INTO MID AND UPPER TEENS LATER SAT INTO EARLY SAT EVENING. SYNOPTIC MOISTURE STILL IN QUESTION BUT INSTABILITY AND FLOW REMAINS FAVORABLE WITH NAM12 SHOWING A DECENT 925MB OMEGA PLUME. BUFKIT HAS A NICE WINDOW LATE AFTERNOON INTO EVENING WITH RISING INVERSION HEIGHTS TO 10KFT AND GOOD LIFT COLLOCATED WITH SATURATED DGZ. COULD SEE SOME NARROW BANDS OF BRIEF SNOW SHOWERS PROVIDING SOME MINOR ACCUMS ON GRASSY AREAS IF THESE PARAMETERS COME TOGETHER. ANOTHER SHORT WAVE MONDAY WITH LOW STILL LOOKING TO TRACK ACROSS OUR NORTH. WARM AIR ADVECTION SURGE TO BRIEFLY WARM SFC TEMPS BUT STRONG COLD AIR ADVECTION RETURNS IN WAKE OF THIS WAVE. HIGH PRESSURE OVER THE REGION EARLY TUESDAY COULD GIVE US A VERY COLD MORNING WITH LOWS WELL INTO THE 20S AND OUTSIDE SHOT AT SOME TEENS IN THE FAR NORTH. YET ANOTHER SHORT WAVE IN THE WAVE TRAIN FOR WEDNESDAY WITH BRIEF WARMUP FOLLOWED BY ANOTHER COLD SURGE. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 1239 PM EDT THU MAR 31 2016 LOW MVFR CIGS WITHIN MOIST WARM SECTOR SHOULD GRADUALLY LIFT INTO HIGH MVFR OR LOW VFR BY MID-LATE AFTN AS DEEPER DIURNAL MIXING ENSUES. THIS PROCESS SHOULD ALSO ALLOW FOR STRONGER WIND GUSTS NEAR 30 KNOTS THIS AFTERNOON. A ROUND OF SHOWERS/SCT STORMS SHOULD ACCOMPANY A COLD FRONTAL PASSAGE MID-LATE AFTN AS SHORTWAVE AND ATTENDANT SFC REFLECTION TRACK NE INTO THE LOWER/CENTRAL GREAT LAKES AND BOUNDARY LAYER DESTABILIZES SOME. WINDS VEER/DIMINISH MORE WESTERLY POST-FRONTAL TONIGHT WITH LOW (MVFR FUEL ALT) STRATOCU EXPECTED TO FILL BACK IN FROM NW TO SE OVERNIGHT. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...SMALL CRAFT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR LMZ043-046. && SYNOPSIS...BENTLEY SHORT TERM...STEINWEDEL LONG TERM...LASHLEY AVIATION...STEINWEDEL VISIT US AT WW.WEATHER.GOV/IWX FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT: WWW.FACEBOOK.COM/NWSNORTHERNINDIANA WWW.TWITTER.COM/NWSIWX WWW.YOUTUBE.COM/NWSNORTHERNINDIANA
Hazardous weather outlook, Mar 31, 5:54 AM EDT, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 554 AM EDT THU MAR 31 2016 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-011000- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE- PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN- MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN- CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE- HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...NEW CARLISLE...WALKERTON...ELKHART...GOSHEN...NAPPANEE... LAGRANGE...TOPEKA...SHIPSHEWANA...ANGOLA...FREMONT...KENDALLVILLE... LIGONIER...ALBION...AUBURN...GARRETT...KNOX...NORTH JUDSON... BASS LAKE...WINAMAC...FRANCESVILLE...MEDARYVILLE...PLYMOUTH... BREMEN...CULVER...ROCHESTER...AKRON...WARSAW...WINONA LAKE... SYRACUSE...MENTONE...COLUMBIA CITY...TRI-LAKES...SOUTH WHITLEY... FORT WAYNE...NEW HAVEN...MONTICELLO...MONON...BROOKSTON... LOGANSPORT...ROYAL CENTER...PERU...GRISSOM AFB...MEXICO...WABASH... NORTH MANCHESTER...HUNTINGTON...ROANOKE...BLUFFTON...OSSIAN... DECATUR...BERNE...MARION...GAS CITY...UPLAND...HARTFORD CITY... MONTPELIER...PORTLAND...DUNKIRK...NILES...BENTON HARBOR... ST. JOSEPH...FAIR PLAIN...BENTON HEIGHTS...BUCHANAN...PAW PAW LAKE... DOWAGIAC...CASSOPOLIS...MARCELLUS...STURGIS...THREE RIVERS... WHITE PIGEON...MENDON...COLDWATER...BRONSON...HILLSDALE... JONESVILLE...LITCHFIELD...BRYAN...EDGERTON...WAUSEON...ARCHBOLD... SWANTON...DELTA...DEFIANCE...SHERWOOD...HICKSVILLE...NAPOLEON... DESHLER...LIBERTY CENTER...PAULDING...ANTWERP...PAYNE...OTTAWA... LEIPSIC...COLUMBUS GROVE...CONTINENTAL...PANDORA...VAN WERT... OHIO CITY...LIMA...SPENCERVILLE 554 AM EDT THU MAR 31 2016 /454 AM CDT THU MAR 31 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... NORTHERN INDIANA AND SOUTHWEST MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY THIS AFTERNOON. SOME OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND ISOLATED DAMAGING WINDS...ESPECIALLY WEST OF INTERSTATE 69. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY WINDY CONDITIONS ARE LIKELY SATURDAY WITH GUSTS OVER 45 MPH POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-011000- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 554 AM EDT THU MAR 31 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE WATERS OF SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT SEVERE STORMS ARE POSSIBLE LATE THIS AFTERNOON WITH LARGE HAIL AND WIND GUSTS TO 50 KNOTS. SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED INTO TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HAZARDOUS CONDITIONS FOR SMALL CRAFT ARE EXPECTED THIS WEEKEND. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX
In the hours before
Special weather statement, Mar 31, 3:10 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
310 PM EDT THU MAR 31 2016
MIZ077-311945-
BERRIEN-
310 PM EDT THU MAR 31 2016
...A STRONG THUNDERSTORM WILL AFFECT EASTERN BERRIEN COUNTY...
AT 309 PM EDT...A STRONG THUNDERSTORM WAS NEAR BRIDGMAN...OR 12 MILES
SOUTHWEST OF ST. JOSEPH...MOVING NORTHEAST AT 55 MPH.
WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
BENTON HARBOR...ST. JOSEPH...FAIR PLAIN...BENTON HEIGHTS...
BRIDGMAN...WATERVLIET...COLOMA...STEVENSVILLE...PAW PAW LAKE...LAKE
MICHIGAN BEACH...SHOREWOOD-TOWER HILLS-HARBERT...SHOREWOOD-TOWER
HILL...SODUS...RIVERSIDE...BARODA...SHOREHAM...EAU CLAIRE...TURNER
SHORES...SAWYER AND LAKESIDE IN BERRIEN COUNTY.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 196 BETWEEN MILE MARKERS 0 AND 7.
INTERSTATE 94 IN MICHIGAN BETWEEN MILE MARKERS 11 AND 42.
&&
LAT...LON 4201 8622 4184 8668 4192 8660 4211 8649
4224 8637 4224 8623
TIME...MOT...LOC 1909Z 240DEG 48KT 4196 8666
BENTLEYSpecial weather statement, Mar 31, 3:21 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
221 PM CDT THU MAR 31 2016
INZ003-012-311945-
STARKE-LA PORTE-
221 PM CDT THU MAR 31 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL STARKE AND CENTRAL
LA PORTE COUNTIES...
AT 221 PM CDT...A STRONG THUNDERSTORM WAS OVER LA CROSSE...OR NEAR
MALDEN...MOVING NORTHEAST AT 60 MPH.
WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
KINGSFORD HEIGHTS...WANATAH...LA CROSSE...HANNA...KINGSBURY...
THOMASTON...SOUTH CENTER...SALEM HEIGHTS...FISH LAKE...STILLWELL...
SOUTH WANATAH...UNION MILLS AND TRACY.
&&
LAT...LON 4147 8693 4164 8655 4141 8652 4128 8692
4131 8693
TIME...MOT...LOC 1921Z 237DEG 53KT 4136 8691
BENTLEYLocal storm report, Mar 31, 3:51 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
351 PM EDT THU MAR 31 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HEAVY RAIN FAIR PLAIN 42.08N 86.45W
03/31/2016 M1.00 INCH BERRIEN MI PUBLIC
1 INCH FELL IN 20 MINUTES OBSERVER LOCATION
BENTON HARBOR.
&&
PBMSpecial weather statement, Mar 31, 3:54 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
354 PM EDT THU MAR 31 2016
INZ004-312030-
ST. JOSEPH-
354 PM EDT THU MAR 31 2016
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ST. JOSEPH COUNTY...
AT 354 PM EDT...A STRONG THUNDERSTORM WAS NEAR NORTH LIBERTY...OR 8
MILES WEST OF GULIVOIRE PARK...MOVING NORTHEAST AT 55 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
SOUTH BEND...MISHAWAKA...GEORGETOWN...GULIVOIRE PARK...GRANGER...
OSCEOLA...NORTH LIBERTY...ROSELAND...INDIAN VILLAGE...LYDICK...
CRUMSTOWN AND CHAIN-O-LAKES.
THIS INCLUDES INTERSTATE 80 IN INDIANA BETWEEN MILE MARKERS 73 AND
87.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4176 8626 4174 8606 4163 8606 4148 8648
4157 8649 4165 8649 4165 8650 4166 8650
TIME...MOT...LOC 1954Z 240DEG 49KT 4158 8641
BENTLEYThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 3:21 PM EDT | Special Weather Statement | IWX | LaPorte | 24 min |
| Mar 31, 3:54 PM EDT | Special Weather Statement | IWX | Saint Joseph | 36 min |
| Mar 31, 4:40 PM EDT | Special Weather Statement | IWX | LaPorte | 35 min |
| Mar 31, 5:17 PM EDT | Special Weather Statement | IWX | Kosciusko | 28 min |
| Mar 31, 5:34 PM EDT | Special Weather Statement | IWX | Marshall, Pulaski, Starke | 26 min |
| Mar 31, 5:44 PM EDT | Special Weather Statement | IWX | Allen | 31 min |
| Mar 31, 5:51 PM EDT | Special Weather Statement | IWX | Elkhart | 39 min |
| Mar 31, 6:03 PM EDT | Special Weather Statement | IWX | Cass, Fulton, Marshall | 27 min |
| Mar 31, 6:37 PM EDT | Special Weather Statement | IWX | LaGrange, Steuben | 38 min |
| Mar 31, 3:10 PM EDT | Special Weather Statement | IWX | Van Buren | 35 min |
| Mar 31, 4:30 PM EDT | Special Weather Statement | IWX | Berrien | 30 min |
| Mar 31, 7:16 PM EDT | Special Weather Statement | IWX | Hillsdale | 29 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.